Pseudoephedrine will keep some people awake at night


July 03, 2005|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,KING FEATURES SYNDICATE

I would like to point out a side effect of allergy medications that contain pseudoephedrine for nasal decongestion. Taking Claritin D left me completely unable to fall asleep. I was literally up all night with a racing heartbeat. I was so sleep-deprived that I couldn't work.

I finally read the warning about nervousness, dizziness or sleeplessness. I called my doctor, who said I should switch to plain Claritin (without a decongestant). On this drug, I sleep like a baby.

I urge anyone with insomnia to check all medications for pseudoephedrine. It does not affect everyone, but some of us just can't handle even a small amount.

Thanks for sharing your story. Millions of people struggle with insomnia, and many don't realize that the medicines they take may be contributing to their problem.

Decongestants aren't the only culprits. Antihistamines, antidepressants, asthma medicines, blood-pressure pills and pain relievers are just some of the drugs that can cause insomnia.

A friend told me you had a recent column about a safe sunscreen for babies. Since I have three great-grandbabies ranging in age from 2 years to 6 weeks, I would very much appreciate the information.

There is concern that the ingredients in many sunscreens act like estrogen. Although these compounds are absorbed through the skin, they don't seem to pose a danger to adults. But some experts worry that babies and young children might be vulnerable to subtle adverse effects. One way to avoid this problem is to use a sunscreen containing physical sun-blockers like zinc or titanium. Read sunscreen labels or look for a product like Clinique Super City Block, Blue Lizard Australian Suncream-Baby or Neutrogena Sensitive Skin Sunblock.

You occasionally offer tips on swallowing pills. I have found a much better solution: yogurt. It works like a charm. Just plop the pills into your mouth, follow with a well-rounded teaspoon of yogurt and swallow. Everything slides right down, and you never even feel the pills. I take so many pills, and yogurt has certainly made my mornings easier.

Thanks for the tip. Just ask your pharmacist first if the pills you are taking interact with yogurt.

Many antibiotics, such as tetracycline or Cipro (ciprofloxacin), are not absorbed well if taken with high-calcium foods such as yogurt, milk or even calcium-fortified orange juice. This could allow an infection to worsen, essentially untreated despite the antibiotic. It would also be a mistake to take Fosamax with yogurt. This osteoporosis drug will not be absorbed well if taken with any food, including yogurt.

I started having acid reflux in my late 50s. (I am now 64.) For a while, I took over-the-counter acid-controlling drugs with moderate success.

After reading in your column about the benefits of ginger tea, I tried a tea I found in the health-food store. Tazo Chai organic spiced black tea contains ginger root, cinnamon bark, black pepper, cardamom seed, cloves and star anise seed.

I drink one or two cups a day, and the results are phenomenal. I have not had an episode of gastritis or acid reflux in two months.

In addition, I eliminated alcohol from my diet except for an occasional beer. I also watch what I eat.

We're glad you were inspired to make effective lifestyle changes. Eliminating alcohol and foods high in fat or culprits like tomatoes or onions can help control heartburn.

Ginger is a traditional Chinese remedy against nausea and indigestion. The other spices you mention are commonly used to flavor food. So long as you stick to one or two cups a day, they should not cause you any trouble.

People taking blood thinners like Coumadin (warfarin) should be cautious about adding any herbs to their regimen. Ginger may increase the risk of bleeding.

I just had to let you know the success I've had with your suggestion to use Noxzema for eczema. My 3-year-old son has suffered with this skin condition on his legs and feet for two years.

We treated it successfully with the prescription drug Elidel, but after learning of safety concerns, we checked with his doctor and stopped using it.

I tried many moisturizing creams to soothe his skin, but he cried and said they hurt. I started using Noxzema the day I read your article, and there were no tears.

His skin responded quickly, and after three weeks, almost all traces of eczema are gone. This advice has changed my young son's life.

We are certainly pleased to learn of your success. Lore has it that the name "Noxzema" was given after the product helped an early customer "knock" her eczema.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them via their Web site:

Baltimore Sun Articles
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.